Weird Side Effects

Yesterday we met with my oncologist to get the results of blood work and the latest CT scan. The good news is that the tumors are stable and not growing or advancing. The not-so-good news is that my liver enzymes and CEA are still trending upwards. The other issues are my shortness of breath periodically – not related to any kind of exertion – and the edema in feet and ankles that is much more pronounced on the left leg along with a strange red, hot, sore, patch on the inside of my leg about half way up from my ankle. This seems to resolve slightly when I am taking the Dexamethasone and then comes back with a vengeance when I’m not taking the Dexa. So now the next step is an echocardiogram, a Holter monitor, and a brain CT w/contrast. I had a hard time with claustrophobia with the brain MRI, so he thinks the CT scan will be good enough. And we will wait 4 weeks before another treatment to give my liver a chance to recover from the chemo effects. And that will hopefully also bring down the CEA level, which he thinks could be because of the increase in liver enzymes. We’ll see.

Since my other blood work was fine, he approved me for the Alimta infusion as usual. We planned on being out by 3 and home by 3:30. Not so! The Alimta had just finished when I developed itching all over my torso, my head, my neck, and my throat. The nurse called my PA, who prescribed IV Benadryl, which stopped the itching for about 15 minutes before it started up again. Then I developed a rash on my neck and torso that itched like crazy. So to make a long story short, I ended up having more IV Benadryl and 3 different steroids IV. I had to wait until 5:30 before they would let me leave. None of the nurses, nor the PA, nor the oncologist, had ever seen a reaction like that itching and rash. Oh, and I forgot the lower back pain, which is a known side effect. The scariest part was the intense itching in my throat and nose – I have never had that before even with my worst allergy/hay fever attacks.

When the PA let me go home, she told me to double my Dexamethasone for last night and today. She said to make sure I had Benadryl on hand and to call 911 if my throat started closing up. Scary stuff! But I made it through the night without any further itching or rash, and had some decent sleep in spite of the jitters from all the steroids. I think I was just exhausted from not sleeping well the night before and the stress of the allergic reaction. She also increased my Dexa for next time to 20mg instead of 4mg before treatment. 

So the saga continues… 

Advertisements

Status Report

The latest blood work shows that my white and red counts are normal and holding steady, which means my immune system is in good shape, and I have the green light for – sushi! Something I have missed so much since I started chemo back in November.

However, my CEA and liver enzymes continue to creep upwards, I’m having shortness of breath without exertion, and a dry hacking cough. The shortness of breath could be the Alimta, it could be allergies, it could by COPD, it could be any number of things. Same thing for the cough. But if they were caused by allergies, there should be a decrease on the days I’m taking the Dexamethasone, and there isn’t. The increase in liver enzymes and CEA could be related and could just be an effect of the chemo. So my next appointment will include another CT scan ahead of schedule. And if the symptoms get worse, I’m to let the team know and they might do the CT scan even sooner.

I’m feeling okay, so I’m thinking there probably isn’t anything going on with the cancer just now, but the symptoms are troubling anyway. I didn’t sleep well at all last night because of the Dexamethasone, and that med upped my pulse and BP today. But my O2 saturation levels are maintaining at around 97%, which is great.

So I’m basically in another holding pattern, but staying positive. And now it’s nap time!